Alert archive / Michigan / Small Craft Advisories in 2011

Small Craft Advisory 83, NWS Grand Rapids, MI

November 8, 2011

NWS Grand Rapids, MI issued this small craft advisory at Nov 8, 2011, 3:22 AM EST. It took effect at Nov 8, 2011, 7:00 AM EST. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Nov 8, 2011, 3:22 AM EST (08:22 UTC)
In effect from
Nov 8, 2011, 7:00 AM EST
Expired
Nov 8, 2011, 10:50 PM EST
In force
16 hr
Issued by
NWS Grand Rapids, MI

The text

As transmitted, in the capitals the NWS used until 2016.

731 
WHUS73 KGRR 080822
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
322 AM EST TUE NOV 8 2011

...SMALL CRAFT ADVISORY IN EFFECT...

.WINDS WILL INCREASE AHEAD OF AN APPROACHING LOW PRESSURE SYSTEM

LMZ844>849-081630-
/O.NEW.KGRR.SC.Y.0083.111108T1200Z-111110T1000Z/
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
322 AM EST TUE NOV 8 2011

...SMALL CRAFT ADVISORY IN EFFECT FROM 7 AM THIS MORNING TO 5 AM
EST THURSDAY...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A SMALL
CRAFT ADVISORY...WHICH IS IN EFFECT FROM 7 AM THIS MORNING TO
5 AM EST THURSDAY. 

* WINDS...EAST TO NORTHEAST TO 30 KNOTS.

* WAVES...3 TO 6 FEET TODAY BUILDING TO 5 TO 8 FEET TONIGHT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$


HTTP://WWW.WEATHER.GOV/GRR
3 follow-up statements
029 
WHUS73 KGRR 081531
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1031 AM EST TUE NOV 8 2011

...SMALL CRAFT ADVISORY IN EFFECT...

.WINDS WILL INCREASE AHEAD OF AN APPROACHING LOW PRESSURE SYSTEM

LMZ844>849-082345-
/O.CON.KGRR.SC.Y.0083.000000T0000Z-111110T1000Z/
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
1031 AM EST TUE NOV 8 2011

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM EST
THURSDAY...

* WINDS...EAST TO NORTHEAST TO 30 KNOTS.

* WAVES...3 TO 6 FEET TODAY BUILDING TO 5 TO 8 FEET TONIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$


HTTP://WWW.WEATHER.GOV/GRR
318 
WHUS73 KGRR 082110
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
410 PM EST TUE NOV 8 2011

...SMALL CRAFT ADVISORY IN EFFECT...

.WINDS WILL INCREASE AHEAD OF AN APPROACHING LOW PRESSURE SYSTEM

LMZ844>849-090515-
/O.CON.KGRR.SC.Y.0083.000000T0000Z-111110T1000Z/
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
410 PM EST TUE NOV 8 2011

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM EST
THURSDAY...

* WINDS...NORTHEAST WINDS TO 30 KNOTS NORTH OF HOLLAND BECOMING
  NORTHWEST ON WEDNESDAY. SOUTH WINDS SOUTH OF HOLLAND TO 30 KNOTS
  BECOMING WESTERLY ON WEDNESDAY.

* WAVES...3 TO 6 FEET TODAY BUILDING TO 7 TO 11 FEET WEDNESDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$


HTTP://WWW.WEATHER.GOV/GRR
790 
WHUS73 KGRR 090350
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1050 PM EST TUE NOV 8 2011

...GALES EXPECTED WEDNESDAY AFTERNOON AND WEDNESDAY NIGHT...

.AN AREA OF LOW PRESSURE ACROSS MISSOURI TUESDAY EVENING WILL MOVE
TO LAKE MICHIGAN MIDDAY WEDNESDAY AND INTENSIFY. THIS LOW WILL
MOVE NORTHEAST AWAY FROM THE AREA WEDNESDAY EVENING. WINDY
CONDITIONS WILL DEVELOP ON THE BACKSIDE OF THE LOW AS IT PULLS
AWAY FROM THE AREA.

LMZ844>849-091200-
/O.UPG.KGRR.SC.Y.0083.000000T0000Z-111110T1000Z/
/O.NEW.KGRR.GL.W.0037.111109T1200Z-111110T1200Z/
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
1050 PM EST TUE NOV 8 2011

...GALE WARNING IN EFFECT FROM 7 AM WEDNESDAY TO 7 AM EST
THURSDAY...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A GALE
WARNING...WHICH IS IN EFFECT FROM 7 AM WEDNESDAY TO 7 AM EST
THURSDAY. THE SMALL CRAFT ADVISORY IS NO LONGER IN EFFECT. 

* WINDS...EAST TO NORTHEAST WINDS EARLY WEDNESDAY WILL BECOME
  SOUTH TO SOUTHWEST AND INCREASE WEDNESDAY MORNING. SOUTHWEST
  GALES TO 40 KNOTS WILL BE LIKELY LATE WEDNESDAY AFTERNOON...AND
  WILL BECOME NORTHWEST GALES TO 40 KNOTS EARLY WEDNESDAY EVENING.
  WINDS WILL DIMINISH SOME OVERNIGHT WEDNESDAY NIGHT.

* WAVES...WILL BUILD TO 8 TO 13 FEET BY WEDNESDAY MID EVENING.
  WAVES WILL THEN SUBSIDE SOME LATER WEDNESDAY NIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$

NJJ

HTTP://WWW.WEATHER.GOV/GRR

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this small craft advisory went out at Nov 7, 11:50 PM EST, 3 hours 32 minutes earlier.

Area forecast discussion, Nov 7, 11:50 PM EST, 3 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1150 PM EST MON NOV 7 2011

LATEST UPDATE...AVIATION...

.SYNOPSIS...(335 PM EST MON NOV 7 2011)
LOW PRESSURE WILL SPREAD RAIN ACROSS LOWER MICHIGAN OVER THE NEXT
TWO DAYS. THE HEAVIEST RAIN WILL BE ACROSS NORTHWEST LOWER MICHIGAN
WHERE AN INCH OR MORE OF RAIN COULD FALL FROM MUSKEGON TO LUDINGTON.
COLDER AIR WILL MOVE IN ON WEDNESDAY WITH RAIN AND SNOW SHOWERS ON
WEDNESDAY NIGHT AND THURSDAY.

&&

.SHORT TERM...(1039 PM EST MON NOV 7 2011)
(TONIGHT THROUGH WEDNESDAY NIGHT)
STATIONARY FRONT REMAINS IN PLACE OVER THE CENTRAL CWA SEPARATING
DEWPOINTS IN THE LOWER 30S FROM DEWPOINTS IN THE LOWER 50S. REGIONAL
RADAR SHOWS SHOWERS MOVING NORTH ACROSS IL/IN AND INTO SRN LWR ATTM.
WE BOOSTED POP GRIDS TO REFLECT RADAR TRENDS. PCPN SHOULD PUSH NORTH
OVERNIGHT AS THE LOW PRESSURE OVER THE SRN PLAINS MOVES NORTH.

ON TUESDAY...THE WARM FRONT LIFTS NORTH AND STALLS ACROSS NORTHERN
LOWER MICHIGAN...PROVIDING STRONG LOW LEVEL CONVERGENCE AND FOCUS OF
OVERRUNNING RAINS. WILL HAVE CAT POPS ACROSS ROUGHLY THE NORTHWEST
HALF OF THE FORECAST AREA BOTH TUESDAY AND TUESDAY NIGHT AS THE SFC
LOW TRACKS THROUGH. WILL HAVE POPS QUICKLY TRENDING DOWNWARD FURTHER
SOUTH AS THIS AREA WILL BE IN THE WARM SECTOR WITH LITTLE OR NO
FOCUS FOR STEADY PRECIP UNTIL THE COLD FRONT SWINGS INTO WESTERN
LOWER MICHIGAN LATE TUESDAY NIGHT.

THE COLD FRONT PUSHES THROUGH FROM WEST TO EAST BY WEDNESDAY
AFTERNOON WITH A BRIEF BURST OF RAIN POSSIBLE ALONG A LOW TOPPED
NCFR..ALTHOUGH INSTABILITY IS TOO LIMITED TO MENTION THUNDER AT THIS
TIME. COLDER AIR ARRIVES WEDNESDAY NIGHT ALONG WITH SOME WRAP AROUND
MOISTURE. LAKE TO 850 DELTA T INCREASE TO 12 TO 14C OVERNIGHT...SO
KEPT THE CHANCE POPS FOR RAIN AND SNOW SHOWERS.

&&

.LONG TERM...(335 PM EST MON NOV 7 2011)
(THURSDAY THROUGH MONDAY)
THE EXTENDED FORECAST PERIOD BEGINS WITH A PHASING OF THE UPPER
LEVEL LOW WITH NORTHERN STREAM H500 TROUGHING. THE H500 HEIGHTS WILL
BE DIGGING ACROSS THE GREAT LAKES AND CYCLONIC FLOW WILL BE ONGOING
FOR ALL OF THURSDAY. THE QUESTION TO ADDRESS IS WHETHER OR NOT
CONDITIONS WILL BE CONDUCIVE TO LAKE EFFECT RAIN AND SNOW
SHOWERS ON THURSDAY.

THERE APPEARS TO BE A RELATIVELY SMALL WINDOW FOR LAKE EFFECT
PRECIPITATION CONFINED TO LATER THURSDAY MORNING THROUGH THURSDAY
NIGHT. THE DETAILS ARE AS FOLLOWS. THE AVERAGE LAKE SURFACE
TEMPERATURE IS ABOUT 10C...OR 50F BASED ON RTG-SST-HR ANALYSIS OF
LAKE MICHIGAN. WITH H850 AIR OF -6C GIVE OR TAKE A DEGREE...THAT
WOULD YIELD DELTA T VALUES OF ABOUT 15C TO 17C. MOISTURE DEPTH IS
NOT SPECTACULAR...AS MENTIONED IN THE PREVIOUS DISCUSSION...BUT IT
WILL BE GOOD ENOUGH TO GENERATE AT LEAST SOME PRECIPITATION WITH
LAKE INDUCED EQL'S AROUND 12K-14K FT. THAT BEING SAID THERE WILL NOT
BE MUCH IF ANY ANY UPPER LEVEL MOISTURE AVAILABLE FOR CLOUD
SEEDING...SO A BOOST IN DROP GROWTH RATES AND SIZE IS UNLIKELY.
ADMITTEDLY...THE LATEST 12Z GFS AND ECMWF RUNS INDICATE A FEW EXTRA
THOUSAND FEET OF MOISTURE WILL BE AVAILABLE PARTICULARLY AROUND 00Z
FRIDAY...SO PRECIPITATION MAY HAVE MORE COVERAGE BY THAT TIME.

FROM AN ICE CRYSTAL GROWTH PERSPECTIVE...CONDITIONS ARE SATURATED
BETWEEN -10C AND -20C PER GFS BUFKIT SOUNDINGS FROM AROUND 12Z
THURSDAY TO 00Z FRIDAY. SNOWFLAKES WILL BE GENERATED IN THIS LAYER
AND THEN DESCEND THROUGH THE COLUMN. HOWEVER...SOME MELTING WILL
OCCUR IN THE LOWEST 1K-2K FT ABOVE GROUND SO A MIX OF RAIN AND SNOW
IS EXPECTED. WITH MAX T'S FORECAST TO BE IN THE LOWER 40S AND WET
BULB TEMPERATURES WELL ABOVE ZERO...ANY SNOWFALL WILL STRUGGLE TO
MAKE MUCH OF AN IMPACT. I WILL ALSO NOTE THAT SFC-H500 WIND SHEAR
WILL ACTUALLY BE DECREASING DURING THE DAYLIGHT HOURS THURSDAY...NOT
FAVORABLE FOR CONVECTIVE GROWTH OF LAKE CLOUDS AND PRECIPITATION.
ALSO NOT FAVORABLE IS THE LACK OF SIGNIFICANT LOW-MID LEVEL
OMEGAS...A SURE MITIGATING FACTOR.

PUTTING IT ALL TOGETHER...I THINK OUR EXISTING POPS FOR THURSDAY
WERE A BIT CONSERVATIVE BUT WILL STILL KEEP THINGS CHC OR LOWER FOR
THE CWA. NOT ENOUGH CONFIDENCE IN LIKELY POPS ANYWHERE AT THIS POINT
GIVEN THE MITIGATING FACTORS OF THE SYNOPTIC AND MESOSCALE SETUP.
BEYOND THIS PERIOD WE SHOULD EXPERIENCE MAINLY QUIET WEATHER UNTIL
AN EJECTING PV ANOMALY FROM THE SW UNITED STATES MAY ARRIVE SUNDAY
OR MONDAY AND HELP INDUCE A BAROCLINIC ZONE OR AREA OF LOW PRESSURE
SOMEWHERE IN THE MIDWEST BY THAT TIME. THIS WOULD BE OUR NEXT CHANCE
FOR PRECIPITATION (IN THE FORM OF RAIN) FOR THE EXTENDED
PERIOD.

&&

.AVIATION...(1150 PM EST MON NOV 7 2011)
CONDITIONS HAVE DETERIORATED INTO LIFR AND WORSE CONDITIONS IN SPOTS
ACROSS SOUTHERN LOWER MICHIGAN INCLUDING THE SOUTHERN TAF SITES. THE
TREND TOWARD LOWERING CEILINGS AND VISIBILITIES WILL WORK INTO THE
NORTHERN TAF SITES LATER TONIGHT INTO TUESDAY MORNING...WITH ALL
SITES AT LEAST IN THE IFR CATEGORY AROUND DAYBREAK. IFR AND LOWER
CONDITIONS ARE EXPECTED TO PREVAIL MOST OF TUESDAY AND INTO TUESDAY
NIGHT AS A WARM FRONT IS SITUATED ACROSS THE AREA. WIDESPREAD RAIN
WILL DEVELOP OVER THE AREA LATE TONIGHT AND TUESDAY MORNING. THE
HEAVIEST RAIN WILL FALL TOWARD KGRR AND POINTS TO THE NORTH AND WEST
ON TUESDAY. BOTTOM LINE...POOR AVIATION CONDITIONS EXPECTED THE NEXT
24 HOURS WITH LOW CEILINGS...LIGHT TO MODERATE RAIN AND FOG.

&&

.MARINE...(335 PM EST MON NOV 7 2011)
LOW PRESSURE MOVING NORTH WILL BRING INCREASING WINDS AND WAVES ON
TUESDAY WITH GALE CONDITIONS POSSIBLE BY WEDNESDAY AS A STRONG COLD
FRONT MOVES THROUGH.

&&

.HYDROLOGY...(335 PM EST MON NOV 7 2011)
STORM TOTAL RAIN OF AN INCH OR MORE IS POSSIBLE ACROSS PART OF THE
MUSKEGON AND PERE MARQUETTE BASINS BY WEDNESDAY WHICH COULD CAUSE
SOME SHARP RISES ON TRIBUTARIES...BUT MAINSTEM RISES SHOULD BE
LIMITED BY MUCH OF THAT RAIN FALLING NEAR LAKE MICHIGAN.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...NONE.

&&

SYNOPSIS:     OSTUNO
SHORT TERM:   OSTUNO 93
LONG TERM:    HOVING
AVIATION:     DUKE
MARINE:       OSTUNO
HYDROLOGY:    OSTUNO
Hazardous weather outlook, Nov 7, 10:36 PM EST, 4 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1036 PM EST MON NOV 7 2011

MIZ037>040-043>046-050>052-056>059-064>067-071>074-081000-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
1036 PM EST MON NOV 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A STRONG FALL STORM COULD RESULT IN LOCALLY HEAVY RAINFALL TUESDAY
NIGHT INTO WEDNESDAY. RAINFALL AMOUNTS OF BETWEEN 1 AND 3 INCHES
IS POSSIBLE NORTH AND WEST OF A LINE FROM KALAMAZOO TO MOUNT
PLEASANT. MINOR URBAN AND RURAL FLOODING IN LOW AREA AND ON SMALL
STREAMS IS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ844>849-081000-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
1036 PM EST MON NOV 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

WINDS AND WAVES WILL BE HAZARDOUS TO SMALL CRAFT TUESDAY THROUGH
THURSDAY AS A STRONG FALL STORM MOVES THROUGH THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

WDM

Nearby

Small Craft Advisories in Michigan, 2011Every small craft advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.